Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An algorithm for evaluation
of discrete logarithms in some
nonprime finite fields

Author: Igor A. Semaev
Journal: Math. Comp. 67 (1998), 1679-1689
MSC (1991): Primary 11T71, 11Y16, 94A60
MathSciNet review: 1474656
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we propose an algorithm for evaluation of logarithms in the finite fields $F_{p^n}$, where the number $p^n-1$ has a small primitive factor $r$. The heuristic estimate of the complexity of the algorithm is equal to
$\exp((c+o(1))(\log p\,r\log^2r)^{1/3})$, where $n$ grows to $\infty$, and $p$ is limited by a polynomial in $n$. The evaluation of logarithms is founded on a new congruence of the kind of D. Coppersmith, $C(x)^k\equiv D(x)$, which has a great deal of solutions-pairs of polynomials $C(x),D(x)$ of small degrees.

References [Enhancements On Off] (What's this?)

  • 1. W. Diffie and M. Hellman, New directions in cryptography, IEEE Trans. Inform. Theory, IT-22 (1976), 644-654. MR 55:10141
  • 2. S. Pohlig and M. Hellman, An improved algorithm for computing logarithms over $GF(p)$ and its cryptographic significance, IEEE Trans. Inform. Theory IT-24 (1978) 106-110. MR 58:4617
  • 3. L. Adleman, A subexponential algorithm for the discrete logarithm problem with applications to cryptography, 20th Annual Symposium on Foundations of Computer Science, IEEE Computer Society, New York, 1979, pp. 55-60. MR 82a:68004
  • 4. A. Odlyzko, Discrete logarithms in finite fields and their cryptographic significance, Advances in Cryptology, Springer, Berlin and New York, 1985, pp. 224-314. MR 87g:11022
  • 5. D. Coppersmith, Fast evaluation of logarithms in fields of characteristic two, IEEE Trans. Inform. Theory IT-30 (1984), 587-594. MR 85h:65041
  • 6. I. A. Semaev, The number of small solutions of a linear homogeneous congruence, Mat. Zametki 50 (1991), 102-197; English transl. in Math. Notes, 50 (1991). MR 93c:11001
  • 7. O. Schirokauer, D. Weber and T. Denny, Discrete logarithms: the effectiveness of the index calculus method, Algorithmic number theory, Lecture notes in computer science; vol. 1122, Springer, Berlin and New York, 1996, pp. 337-361.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11T71, 11Y16, 94A60

Retrieve articles in all journals with MSC (1991): 11T71, 11Y16, 94A60

Additional Information

Igor A. Semaev
Affiliation: 43-2 Profsoyuznaya Street, Apartment #723, 117420 Moscow, Russia

Keywords: Cryptography, discrete logarithms, finite fields
Received by editor(s): March 30, 1993
Received by editor(s) in revised form: August 30, 1995
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society